Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 13, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Apr 16, 2009, 6:13 PM CDT for Deaf Smith County, Hartley County, Oldham County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2009, 6:13 PM CDT (23:13 UTC)
- Expired
- Apr 16, 2009, 7:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Deaf Smith County, TX, Hartley County, TX, Oldham County, TX
The radar
The Amarillo radar (KAMA), 74 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 6:20 PM CDT | HAIL 1 | 6 W Simms, TX | HAIL ENDED AT 620 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 2:42 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 320 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 162313 SVRAMA TXC117-205-359-170015- /O.NEW.KAMA.SV.W.0013.090416T2313Z-090417T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 613 PM CDT THU APR 16 2009 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS HARTLEY COUNTY IN THE PANHANDLE OF TEXAS OLDHAM COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 715 PM CDT * AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF ROMERO TO 15 MILES WEST OF HEREFORD...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... WILDORADO... CHANNING... HEREFORD... DAWN... VEGA... SIMMS... HARTLEY... ADRIAN... BOYS RANCH... ROMERO... PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3602 10218 3475 10217 3477 10274 3597 10302 TIME...MOT...LOC 2313Z 229DEG 26KT 3560 10280 3477 10262 $$ JJB
3 follow-up statements
000 WWUS54 KAMA 162328 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 628 PM CDT THU APR 16 2009 TXC117-205-359-170015- /O.CON.KAMA.SV.W.0013.000000T0000Z-090417T0015Z/ HARTLEY TX-OLDHAM TX-DEAF SMITH TX- 628 PM CDT THU APR 16 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR DEAF SMITH...OLDHAM AND HARTLEY COUNTIES... AT 623 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE THUNDERSTORMS THAT HAD PRODUCED QUARTER SIZE HAIL NEAR SIMMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF ROMERO TO 11 MILES WEST OF HEREFORD...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... HEREFORD... DAWN... VEGA... ADRIAN... SIMMS... HARTLEY... WILDORADO... CHANNING... BOYS RANCH... ROMERO... PRECAUTIONARY/PREPAREDNESS ACTIONS... THE STRONG WINDS AND HAIL WILL IMPACT INTERSTATE 40 BETWEEN VEGA AND ADRIAN THROUGH 700 PM CDT. MOTORISTS SHOULD USE EXTREME CAUTION ESPECIALLY THOSE IN HIGH PROFILE VEHICLES. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3602 10218 3475 10217 3477 10274 3597 10302 TIME...MOT...LOC 2327Z 225DEG 23KT 3566 10275 3483 10257 $$ JJB
000 WWUS54 KAMA 162352 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 652 PM CDT THU APR 16 2009 TXC117-205-359-170015- /O.CON.KAMA.SV.W.0013.000000T0000Z-090417T0015Z/ HARTLEY TX-OLDHAM TX-DEAF SMITH TX- 652 PM CDT THU APR 16 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR EASTERN DEAF SMITH...OLDHAM AND HARTLEY COUNTIES... AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF HARTLEY TO 5 MILES NORTHWEST OF HEREFORD...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... DAWN... VEGA... HARTLEY... WILDORADO... CHANNING... HEREFORD... ADRIAN... BOYS RANCH... SIMMS... PRECAUTIONARY/PREPAREDNESS ACTIONS... HAIL UP TO QUARTER SIZE HAS BEEN REPORTED IN SIMMS WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. IN ADDITION...THIS LINE OF STORMS WILL IMPACT INTERSTATE 40 BETWEEN ADRIAN AND VEGA. MOTORISTS SHOULD USE EXTREME CAUTION ESPECIALLY THOSE IN HIGH PROFILE VEHICLES. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3477 10260 3597 10297 3602 10218 3475 10217 TIME...MOT...LOC 2350Z 225DEG 23KT 3576 10262 3493 10244 $$ JJB
000 WWUS54 KAMA 170007 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 707 PM CDT THU APR 16 2009 TXC117-205-359-170015- /O.CON.KAMA.SV.W.0013.000000T0000Z-090417T0015Z/ HARTLEY TX-OLDHAM TX-DEAF SMITH TX- 707 PM CDT THU APR 16 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR NORTHEASTERN DEAF SMITH...EASTERN OLDHAM AND HARTLEY COUNTIES... AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF HARTLEY TO 15 MILES SOUTHWEST OF WILDORADO...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... VEGA... HARTLEY... WILDORADO... CHANNING... BOYS RANCH... PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3495 10249 3595 10285 3602 10218 3498 10218 TIME...MOT...LOC 0007Z 225DEG 23KT 3584 10253 3501 10235 $$ JJB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:46 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 16, 3:46 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 346 PM CDT THU APR 16 2009 .DISCUSSION... BOWLING BALL UPPER LEVEL LOW PROGRESSING SLOWLY FROM THE FOUR CORNERS REGION TODAY...AND SHOULD CONTINUE ITS EWD TRACK TONIGHT AND FRIDAY. DRYLINE RETREATING TO THE W NOW. EXPECT CONTINUED DVLPMT OF SHOWERS AND TSTMS REST OF THIS AFTERNOON AND EVENING...WITH NUMEROUS TO WIDESPREAD COVERAGE THIS EVENING AND TONIGHT AS MAIN UPPER LOW GETS CLOSER. RETAINED SVR WORDING FOR TONIGHT...AND RAISED POPS TO LIKELY ACROSS WRN ZONES...AND CATEGORICAL CNTRL AND ERN ZONES. SOME LOCALLY HEAVY AMOUNTS PLAUSIBLE BEFORE 12Z FRI. THEN ON FRIDAY...NRN ZNS MOST VULNERABLE TO WRAPAROUND PRECIP...WHILE PARTS OF SRN TX PNHDL MAY GET DRY SLOTTED. HAVE HIGHEST POPS OK PNHDL AND LOWEST SWRN TX PNHDL. ON SATURDAY...UPPER LOW CONTINUES ITS MOVEMENT WITH NRN ZNS UNDER THREAT FOR WRAPAROUND PRECIP WHILE SRN TX PNHDL SHOULD REMAIN DRY. KEPT SAME POP STRUCTURE AS WAS INHERITED. IMPROVING WX TOWARDS SUNDAY MORNING...WITH NO POPS MENTIONED AFTER SATURDAY NIGHT. A RETURN TO DRIER AND WARMER WX SEEN FOR MOST OF NEXT WEEK AS UPPER LEVEL RIDGE DVLPS OVER WRN US...THEN PROGRESSES INTO THE PLAINS STATES. OVERALL...PREVIOUS FCST PCKG WAS IN VERY GOOD SHAPE AND HAVE RETAINED ITS INTEGRITY. ANDRADE && .FIRE WEATHER... NO MAJOR FIRE WEATHER CONCERNS ARE ANTICIPATED FOR THE NEXT FEW DAYS AT LEAST DUE TO EXPECTED RAINFALL TONIGHT THROUGH SATURDAY. ANDRADE && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 44 62 39 64 41 / 80 20 20 10 10 BEAVER OK 48 59 42 62 40 / 90 70 40 30 20 BOISE CITY OK 40 54 37 59 38 / 70 50 30 20 10 BORGER TX 47 65 45 65 46 / 80 30 20 20 10 BOYS RANCH TX 42 61 38 63 40 / 70 20 20 10 10 CANYON TX 42 62 38 64 40 / 80 20 20 10 10 CLARENDON TX 50 64 43 68 44 / 90 30 20 10 10 DALHART TX 41 56 37 61 39 / 70 30 30 20 10 GUYMON OK 43 57 42 62 42 / 90 60 30 30 20 HEREFORD TX 40 62 36 64 39 / 70 20 20 10 10 LIPSCOMB TX 48 61 43 64 41 / 90 60 30 20 20 PAMPA TX 47 63 45 64 45 / 90 40 20 20 10 SHAMROCK TX 51 64 45 68 45 / 90 40 20 10 10 WELLINGTON TX 52 66 46 70 46 / 90 40 20 10 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. &&
Hazardous weather outlook, Apr 16, 3:18 PM CDT, 2 hours 55 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 318 PM CDT THU APR 16 2009 OKZ001>003-TXZ001>020-171100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 318 PM CDT THU APR 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A DRYLINE THIS AFTERNOON AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM SLOWLY APPROACHES THE REGION. SOME THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE POSSIBLE THROUGH THIS EVENING. HEAVY RAINFALL MAY ACCOMPANY THE INDIVIDUAL STORMS BUT WILL BE A BIGGER THREAT TONIGHT AS A SQUALL LINE MOVES ACROSS THE AREA. THE HEAVIEST RAINFALL IS EXPECTED IN THE EAST. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED THROUGH 10 PM FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT. SOUTH WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS ARE EXPECTED. .DAYS TWO THROUGH SEVEN... THE STRONG UPPER LEVEL STORM SYSTEM WILL SLOWLY MOVE ACROSS THE NORTHWEST SECTIONS OF THE PANHANDLES FRIDAY...AND THEN ACROSS SOUTHWEST KANSAS SATURDAY...SUPPORTING ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY FRIDAY AND FRIDAY NIGHT ACROSS THE NORTHERN AND EASTERN SECTIONS OF THE PANHANDLES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR ACTIVATION THROUGH TONIGHT...AND THEN AGAIN FRIDAY AND FRIDAY NIGHT. JOHNSON
In the hours before
Local storm report, Apr 16, 5:05 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
505 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 8 W AMARILLO 35.20N 101.96W
04/16/2009 E1.00 INCH POTTER TX BROADCAST MEDIA
LOVES TRUCK STOP AT INTERSTATE 40 AND ARNOT ROAD
&&
EVENT NUMBER AMA0901277
CKLocal storm report, Apr 16, 5:06 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
506 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 8 W AMARILLO 35.20N 101.96W
04/16/2009 E0.88 INCH POTTER TX EMERGENCY MNGR
INTERSTATE 40 AND ARNOT ROAD
&&
CORRECTED LOCATION
EVENT NUMBER AMA0901276
CKLocal storm report, Apr 16, 5:08 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
508 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 2 NW CANYON 35.00N 101.95W
04/16/2009 E1.00 INCH RANDALL TX NWS EMPLOYEE
HAIL COVERING GROUND
&&
EVENT NUMBER AMA0901279
CKLocal storm report, Apr 16, 5:20 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 3 NNW WAYSIDE 34.83N 101.57W
04/16/2009 E1.75 INCH ARMSTRONG TX PUBLIC
HIDDEN FALLS CHURCH CAMP AT THE RIM OF PALO DURO CANYON
&&
EVENT NUMBER AMA0901280
CKSpecial weather statement, Apr 16, 5:48 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 548 PM CDT THU APR 16 2009 TXZ006-007-162315- HARTLEY TX-MOORE TX- 548 PM CDT THU APR 16 2009 ...STRONG THUNDERSTORM IN EASTERN HARTLEY AND WESTERN MOORE COUNTIES... AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF FOUR WAY MOVING NORTH AT 45 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. LG
Special weather statement, Apr 16, 6:02 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 602 PM CDT THU APR 16 2009 TXZ001-006-011-016-162330- DALLAM TX-DEAF SMITH TX-HARTLEY TX-OLDHAM TX- 602 PM CDT THU APR 16 2009 ...LINE OF STRONG THUNDERSTORMS IN CENTRAL DALLAM...CENTRAL DEAF SMITH...CENTRAL HARTLEY AND CENTRAL OLDHAM COUNTIES... AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 3 MILES EAST OF WARE...TO 14 MILES EAST OF ROMERO...TO 15 MILES WEST OF HEREFORD...MOVING NORTH AT 15 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS AROUND 50 MPH AND VERY HEAVY DOWNPOURS ARE POSSIBLE WITH THIS LINE OF STORMS. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN CENTRAL DALLAM...CENTRAL DEAF SMITH...CENTRAL HARTLEY AND CENTRAL OLDHAM COUNTIES...INCLUDING THE CITY OF DALHART...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JOHNSON
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 4:25 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 65 min |
| Apr 16, 5:00 PM CDT | Severe Thunderstorm Warning | AMA | Oldham, Potter, Randall | 49 min |
| Apr 16, 5:16 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 59 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.